Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 21, 2018, 9:13 PM EDT for Stokes County, Yadkin County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 9:13 PM EDT (01:13 UTC)
- Expired
- Aug 21, 2018, 10:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
Counties Stokes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
884
WWUS81 KRNK 220113
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
913 PM EDT TUE AUG 21 2018
NCZ003-004-020-220215-
Stokes-Yadkin-Surry-
913 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SURRY...STOKES AND YADKIN COUNTIES...
Until 1015 PM EDT.
At 913 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Siloam to Courtney. Movement was
northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Yadkinville...
Pilot Mountain...
Walnut Cove...
East Bend...
and Danbury.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3605 8079 3607 8076 3646 8057 3648 8004
3626 8004 3626 8045 3624 8045 3622 8043
3621 8045 3614 8044 3612 8046 3611 8051
3608 8051 3605 8050
TIME...MOT...LOC 0113Z 246DEG 20KT 3630 8053 3609 8064
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:40 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 21, 7:40 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 740 PM EDT Tue Aug 21 2018 .SYNOPSIS... Low pressure moving into the Great Lakes will push a slow moving cold front through the region late tonight and tomorrow, and bring strong thunderstorms to the Appalachians and central mid Atlantic region. High pressure will then build in from the midwest and bring much more pleasant weather to the region for the end of the workweek and into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 230 PM EDT Tuesday... Robust thunderstorms have developed west of the Blue Ridge. Meso guidance has been handling this situation fairly well and expect storms to continue to develop and strengthen through the afternoon. Instability has exceeded expectations and will continue to fuel storms while short but well curved hodographs show a good amount of low level shear to aid organization. Expect scattered clusters/line segments with shallow rotation capable of producing damaging winds to affect the region through this evening before moving off to our east early tonight. The cold front will ever so slowly work its way eastward across the region late tonight and tomorrow, shifting winds around to the northwest. With deep synoptic moisture this will develop upslope clouds and some sprinkles/drizzle overnight along and west of the Blue Ridge with some downsloping improvement to the east. Conditions will trend upward after daybreak tomorrow. The low level wind field will amplify and start some gusty conditions along the hilltops overnight. The winds will mix down to lower elevations as steep low level lapse rates develop tomorrow morning, making conditions a bit gusty through the afternoon. Instability appears tall and skinny on model soundings tomorrow but lapse rates are steepening and will make for some isolated showers/thunder tomorrow afternoon, especially east of the Ridge. Temperatures tonight will generally be in the upper 60s/around 70 east of the Ridge with low/mid 60s to the west. Highs Wednesday will be in the mid 80s east to mid/upper 70s west. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 230 PM EDT Tuesday... A much quieter and pleasant end to the workweek as a large high pressure builds into the northern mid-Atlantic region and by Friday into southern New England. The main highlight in this period is the much more comfortable humidity levels and period of cooler than normal temperatures. Each day should feature sizable diurnal ranges given dry air both surface (dewpoints in the 40s to mid 50s) and aloft as well as largely clear skies. Our western counties may see some high-altitude haziness to skies as northwest flow aloft may transport the eastern extent of Canadian/western CONUS wildfire smoke well aloft. There should still be enough of a northwesterly gradient wind to preclude overnight radiation fog development Wednesday night, but this gradient will slacken early Thursday allowing for lighter northwest winds during the day. Prospect for nighttime radiation fog may be greater Thursday and Friday nights. With 850 mb temperatures around the upper single digits to low teens Celsius supporting highs in the 70s and lows in the mid 40s to 50s, conditions late this week may draw some comparison to early fall. Indeed, forecast 850 mb temperatures are more ordinarily observed around early October per the SPC sounding climatology. Only small change expected Friday is that the winds should shift to an easterly component. Overall forecast confidence is high, though is moderate on nighttime fog potential. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 PM EDT Tuesday... Our stretch of cooler than normal temperatures and low humidity levels is short-lived, as a large heat ridge builds eastward for the weekend. 850 mb temperatures rise to around +18C by the weekend with humidity levels also on the rise. Thus look for a return to more summerlike weather by the weekend and into early next week. Saturday looks dry but a northern-stream upper-level trough may provide enough of a weakness in subsidence to produce a greater coverage of thunderstorms on Sunday. While possible, it's still early to say with any level of certainty if any may become strong on Sunday. Temperatures should trend more typical of midsummer in this period, trending above normal by early next week. Overall forecast confidence is moderate in this period. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 735 PM EDT Tuesday... Several narrow bands of showers and thunderstorms will cross the Mid Atlantic region this evening producing a brief period of LIFR visibility due to heavy rain and wind gusts of 20 to 30 knots. Thunderstorms will be just moving east of KROA at the beginning of the TAF forecast period. HRRR and WRF guidance suggest the bulk of the thunderstorms and cold front will be well east of KDAN and KLYH by 09Z/5AM. High confidence there will be a lull in precipitation after the frontal passage. The cold front will shift the winds around to the northwest. This will develop upslope MVFR/IFR conditions west of the Blue Ridge with a trend to VFR conditions east. Expect enough wind flow to keep fog formation in check but low level moisture is abundant and cigs west of the Blue Ridge will likely be IFR to LIFR and expect some sprinkles/drizzle as well, especially at KBLF. Any subtle changes in timing will complicate fog/stratus forecast tonight so this will be monitored closely and confidence is medium to low. Conditions will improve after daybreak Wednesday. The low level wind field will amplify and start some gusty conditions along the hilltops overnight. Expect steep low level lapse rates to yield a well mixed boundary layer and allow low level winds to mix down and make for some gusty conditions all locations through Wednesday afternoon. Instability appears tall and skinny on model soundings but lapse rates are steepening and will make for some isolated showers/thunder Wednesday afternoon, especially east of the Blue Ridge. Expecting sparse coverage so have left out of the TAFs for now. Extended Discussion... High pressure will be overhead by Thursday. VFR conditions are expected with this cooler and drier air mass through Friday. MVFR to IFR fog is possible for a few hours each night along and near the typical river valleys, especially west of the Blue Ridge. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AL LONG TERM...AL AVIATION...AMS/MBS/RAB
Hazardous weather outlook, Aug 21, 3:02 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 302 PM EDT Tue Aug 21 2018 NCZ001>006-018>020-VAZ009-015-220900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Grayson- 302 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for thunderstorms to become severe, with damaging wind gusts the primary hazard. In addition, these thunderstorms will be capable of producing very heavy rainfall resulting in localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044- 507-508-220900- Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 302 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for thunderstorms to become severe, with damaging wind gusts the primary hazard. In addition, these thunderstorms will be capable of producing very heavy rainfall resulting in localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 21, 7:16 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT TUE AUG 21 2018
VAZ022-023-034-220015-
Botetourt-Roanoke-Bedford-
716 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE...WEST CENTRAL BEDFORD
AND SOUTHWESTERN BOTETOURT COUNTIES... THE CITY OF SALEM AND THE
CITY OF ROANOKE...
Until 815 PM EDT.
At 715 PM EDT, a strong thunderstorm was located over Glenvar, moving
east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Stewartsville.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3756 7974 3723 7972 3722 7978 3723 7979
3722 7979 3722 7981 3723 7982 3722 7984
3722 7985 3721 7988 3717 8018 3723 8019
3726 8022 3736 8023 3738 8020 3738 8015
3744 8005
TIME...MOT...LOC 2315Z 266DEG 20KT 3727 8016
KKSpecial weather statement, Aug 21, 8:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
803 PM EDT TUE AUG 21 2018
VAZ024-035-220100-
Amherst-Rockbridge-
803 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROCKBRIDGE AND
NORTHWESTERN AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE CITY
OF LEXINGTON...
Until 900 PM EDT.
At 803 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Brownsburg to Lexington. Movement was
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Forks Of Buffalo...
and Rockbridge Baths.
This includes The following Location VMI.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3793 7920 3788 7915 3785 7915 3781 7917
3781 7914 3780 7913 3780 7912 3757 7914
3766 7956 3805 7942
TIME...MOT...LOC 0003Z 240DEG 21KT 3794 7931 3776 7943
KKSpecial weather statement, Aug 21, 8:04 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
804 PM EDT TUE AUG 21 2018
VAZ023-034-220100-
Botetourt-Bedford-
804 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD AND
SOUTHEASTERN BOTETOURT COUNTIES...
Until 900 PM EDT.
At 804 PM EDT, a strong thunderstorm was located near Thaxton, moving
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bedford...
Big Island...
Montvale...
Forest...
and Coleman Falls.
This includes The following Location The National D-Day Memorial.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3760 7943 3761 7942 3753 7935 3751 7932
3745 7926 3743 7927 3743 7925 3741 7926
3739 7923 3719 7972 3719 7976 3735 7982
3755 7953 3753 7950 3756 7944 3757 7943
3758 7945 3760 7946 3762 7944
TIME...MOT...LOC 0004Z 240DEG 21KT 3731 7969
KKSpecial weather statement, Aug 21, 8:21 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT TUE AUG 21 2018
NCZ003-019-020-220115-
Yadkin-Surry-Wilkes-
821 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SURRY...EASTERN WILKES
AND WESTERN YADKIN COUNTIES...
Until 915 PM EDT.
At 821 PM EDT, a strong thunderstorm was located over Moravian Falls,
moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
and Yadkinville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3604 8119 3603 8121 3612 8127 3651 8082
3613 8054 3605 8083 3606 8098 3604 8105
3603 8106 3603 8110 3604 8111 3604 8114
3603 8117
TIME...MOT...LOC 0021Z 240DEG 21KT 3609 8114
KKSpecial weather statement, Aug 21, 8:25 PM EDT, 48 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 825 PM EDT TUE AUG 21 2018 VAZ012>014-016-017-220130- Pulaski-Floyd-Montgomery-Wythe-Carroll- 825 PM EDT TUE AUG 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT PULASKI...WEST CENTRAL FLOYD...SOUTHEASTERN WYTHE...NORTHWESTERN CARROLL AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD... Until 930 PM EDT. At 825 PM EDT, a strong thunderstorm was located near Ivanhoe, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Christiansburg... Radford... Pulaski... Dublin... and Allisonia. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3675 8093 3691 8104 3724 8050 3695 8031 TIME...MOT...LOC 0025Z 240DEG 21KT 3688 8091 KK
Special weather statement, Aug 21, 9:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
913 PM EDT TUE AUG 21 2018
NCZ003-004-020-220215-
Stokes-Yadkin-Surry-
913 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SURRY...STOKES AND YADKIN COUNTIES...
Until 1015 PM EDT.
At 913 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Siloam to Courtney. Movement was
northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Yadkinville...
Pilot Mountain...
Walnut Cove...
East Bend...
and Danbury.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3605 8079 3607 8076 3646 8057 3648 8004
3626 8004 3626 8045 3624 8045 3622 8043
3621 8045 3614 8044 3612 8046 3611 8051
3608 8051 3605 8050
TIME...MOT...LOC 0113Z 246DEG 20KT 3630 8053 3609 8064
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:03 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 57 min |
| Aug 21, 8:04 PM EDT | Special Weather Statement | RNK | Bedford | 56 min |
| Aug 21, 8:25 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 65 min |
| Aug 21, 9:20 PM EDT | Special Weather Statement | RNK | Floyd, Franklin, Patrick | 55 min |
| Aug 21, 8:21 PM EDT | Special Weather Statement | RNK | Wilkes, Yadkin | 54 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.